Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

does Cytomel affect T4?

Hi again - another question that I haven't been able to find an answer to I'm afraid.

I was started on T3 a couple of months back - a pretty high dose of 20mcg.
Felt fine for a while then started to feel Hypo; a blood test showed elevated FT3 so I cut down to 15mcg. FT4 was fine (17.1... 12.0-22.0) and TSH was low (0.11 ... 0.27-4.2). It was suggested that it is not unusual for TSH to be this low while on Cytomel.

Symptoms subsided initially but then gradually started again. Latest bloods are calamitous
tsh . 04    (0.27 - 4.2)
FT4   24.8  (12.0 - 22.0)
FT3   7.5  (3.1 - 6.8)

I can see that my Cytomel was probably far too high a dose and there is a very real need to decrease it further, but I am puzzled as to why my T4 would suddenly start becoming erratic. My Levothyroxine dose has remained the same.

Does Cytomel affect T4 as well or is something else going on?
I am now on 5mcg Cytomel and 100mcg Levo (from 125). Is it likely that the past couple of months have done my heart any damage? I've had palpitations, racing heart, restlessness etc.

Many thanks in advance for any input.
6 Responses
Avatar universal
Have you been tested for Hashi's antibodies.

There are two tests for this TPO and TPab I think are the names.

With Hashi's a person can swing back and forth between Hypo and Hyper.

Another possibility is nodules.  Sometimes nodules on the Thyroid can randomly leak out or spit out from time to time Thyroid.  So for a time they may be not doing anything and then all of a sudden spurt out some Thyroid.

I would first recommend getting the antibody tests for Hashi's.  May as well check for Graves disease as well which is the TSI test.

With Cytomel being a pure T3 drug. I suppose it is possible that with the high levels of T3 that you were taking, your body did not need to convert any T4 into T3.  So as a result the T4 continues to build up in your bloodstream and you keep taking more T4 med.  Just a theory.  But it would seem logical that if you keep putting more and more T4 in but none come out, the bag will eventually fill.
Avatar universal
Cytomel does not affect FT4 DIRECTLY.  T3 is the usuable form of the hormone, as you know, and it cannot be converted in any way to T4.

This is where it gets complicated, and I don't pretend to understand fully what's going on.  I also don't feel too bad about that because a feedback mechanism has never been identified that controls the conversion of T4 to T3, and it's considered a more or less continuous process.  So, since medical science can't explain it, I don't think my biochem is going to get me there!  LOL

However the operative phrase there is "...has never been IDENTIFIED..."  Obviously, if conversion weren't under the control of something, all available T4 would be converted to T3, and FT4 would constantly be at zero.  Deiodinases are the enzymes that catalyze the conversion of T4 to T3.  Peripheral deiodinases are different from pituitary deiodinase.  It's thought to be the letdown of deiodinase that keeps wholesale conversion in check.  WAY beyond my chem background...

So, when you provide a direct source of T3 (Cytomel), your cells will use that T3 first, along with whatever your body converts.  BUT, what happens if you provide way too much T3?  Your FT3 level rises.  Something in that unidentified mechanism stops you from converting even more so your FT3 levels don't rise too high.  Consequently, your FT4 levels rise because what was being converted to T3 before adding T3 no longer is.  

So, if you keep putting the same amount of T4 in everyday as you did prior to adding the T3, but conversion has been shut down or deminished due to high FT3 levels, your FT4 level is going to rise because it's not getting used up.

I really doubt that a couple of months of overmedication have done any damage to your heart.  However, if you are concerned and/or the symptoms don't subside on the lower dose, by all means, don't hesitate to request a cardiac workup.

This is why it's always better to introduce Cytomel much more slowly...perhaps 5 mcg at a time.  If you compensate by adjusting your T4 meds down by 20 mcg for every 5 mcg Cytomel you add in, you keep your overall dose of meds the same (because T3 is 4 times more potent than T4), and you can see the effect of the T3 and adjust each if necessary until all symptoms are relieved.  

Anyway, sorry you asked yet???!!!  I hope you're feeling better on your lowered dose.    

Avatar universal
I have been tested for Hashis and do have the antibodies so my fluctuations seem to make sense.

Thanks goolarra - I just about follow what you say (blame it on the hypothyroid brain fog). Sounds logical and I hadn't looked at it that way before.

The reasons my Endo had for starting me off on 20mcg of T3 remain shrouded in mystery, but it's starting to seem that 5mcg might be a better idea. Certainly the constant hunger is going and palpitations (esp. after eating) are subsiding. I had a cardiac checkup  a couple of weeks back so hopefully nothing untoward has occurred since then.

Thanks again for your invaluable help.
649848 tn?1534637300
COMMUNITY LEADER
I would agree with goolarra's comments.  Since you have Hashi's you could be having the swings we see so often.  I also agree that since you have been providing all the excess T3, none of the T4 is being utilized, so it stands to reason it would continue to build.  

Have you cut back any on the T4 med?  It's usually recommended to cut back on the T4 med by 25 mcg for every 5 mcg T3 med added.
Avatar universal
Amazingly, there are many doctors who don't know how to use Cytomel and think it's dosed like T4 and that the two are somewhat interchangeable.  My PCP (now former for this reason) once suggest dropping my T4 from 44 mcg to 25 mcg and adding in 25 mcg of Cytomel.  She'd probably have killed me since I also have a heart arrhythmia so Cytomel is contraindicated.

If your heart checked out a couple of weeks ago, you probably have nothing to worry about.  Don't ignore any symptoms, of course, but I think you can relax about permanent damage, especially since the symptoms seem to be improving.
Avatar universal
Thanks for the feedback.

Yes, I have now reduced my T4 from 150 to 100 (over the past few months.


goolarra - like you I have a heart condition; in my case bicuspid aortic valve; only diagnosed a couple of years back and, at the moment, behaving itself. The importance of keeping my blood pressure down is paramount however.

This forum is a wealth of information and I can't thank the people who keep it going enough
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.